Vermont, 2026

Winter Storm and Winter Weather in Vermont, February 20 to 21, 2026

February 20 to 21, 2026 · NWS BTV · 17 events in 17 counties and zones

An occluded area of low pressure traveled across the Great Lakes, NY and New England during the night of February 20th with a new surface low developing off of the Cape cod coast by the early morning hours of February 21st. Snow overspread VT during the late afternoon and early evening hours, becoming heavy at times during the evening commute with snowfall rates in excess of 1 inch per hour at…

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An occluded area of low pressure traveled across the Great Lakes, NY and New England during the night of February 20th with a new surface low developing off of the Cape cod coast by the early morning hours of February 21st.

Snow overspread VT during the late afternoon and early evening hours, becoming heavy at times during the evening commute with snowfall rates in excess of 1 inch per hour at times. Snow ended during the early morning hours of February 21st. Snowfall totals across the VT were generally 4 to 9 inches with the heavier totals across the central Green Mountain communities. The main impacts were travel related due to the timing and there were some isolated power outages due to the wet, heavy nature of the snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 20, 12:44 PM EST, 1 hour 16 minutes earlier. Its key messages:

  • As of 136 AM EST Friday... 1. A period of heavy, wet snow tonight will impact travel and could cause isolated to locally scattered power outages before trending to steady light snow by midnight. The timing of snow has slowed some, but very difficult travel this evening is still anticipated. 2. A stretch of relatively quiet and seasonable weather is expected across the region this weekend into next week.
Area forecast discussion, Feb 20, 12:44 PM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1244 PM EST Fri Feb 20 2026

.WHAT HAS CHANGED...
As of 136 AM EST Friday...

A Winter Storm Warnings have been expanded into Orange County,
Vermont and portions of northern New York. The timing of the
heaviest snow has slowed somewhat, but impacts to the evening
commute are still anticipated, especially in southern and
central parts of our forecast area.

&&

.KEY MESSAGES...
As of 136 AM EST Friday...

1. A period of heavy, wet snow tonight will impact travel and
could cause isolated to locally scattered power outages before
trending to steady light snow by midnight. The timing of snow
has slowed some, but very difficult travel this evening is still
anticipated.

2.  A stretch of relatively quiet and seasonable weather is
expected across the region this weekend into next week.

&&

.DISCUSSION...
As of 136 AM EST Friday...

KEY MESSAGE 1: The overall setup for this event remains unchanged,
though delayed a couple hours. Increasing clouds and temperatures in
the 30s are expected, perhaps even touching 40 along western
foothills of the Greens. A strong warm front will gradually lift
northeastwards across Vermont and northern New York this afternoon
and evening. NWS Offices across the Ohio River Valley up to the
Allegheny range have been issuing convective warnings, and that
shows how dynamic a feature we're working with. Analysis of
layered forcing shows a warm theta E tongue almost over top of
us with maximized omega as strong as 15 to 20 ubar/sec within a
moist DGZ. Strong upper divergence is expected as an upper low
settles over Lake Ontario and a narrow upper ridge along coastal
New England with a favorable coupled jet configuration. A strip
of moderate to heavy snow is expected, as a result. The latest
HREF progs for 1"/hr snowfall rates gets as high as 80-90
percent over parts of northern New York and central Vermont, and
the timing has shifted towards 22z-02z now for the heaviest
snow. There are even some 20-30% contours of 2"/hr snowfall
rates across eastern facing foothills of the Adirondacks within
this time frame of heaviest snow. One of the other things noted
is the collapse of the LLJ. 850 southeasterly flow of 30-35
knots will initially result in some downsloping, but high res
guidance indicates this feature collapses. Where possible,
applied high res guidance that does a good job of shadowing in
these cases like Rutland, Lake Placid, Malone, Richmond, and
Enosburg. After evening passes, the forecast gradually reduces
the level of downsloping by employing coarser blends. Guidance
continues to indicate some mix, but by the time heavy snow
arrives, there are regions with marginal temperatures, but any
wet-bulb temperatures above freezing aloft very quickly fall
below 0 C. The interval of any sleet may be very short-lived.
Snow still appears like it will be wet at the onset with ratios
ranging between 7-11:1, and then gradually increase towards
12-15:1. The wet snow could result in isolated power outages
across the region, locally scattered where snowfall amounts
exceed 8-10 inches. There fortunately won't be too much in the
way of wind with this event, but it should be a breezy terrain-
driven northeast wind of 10-20 mph along the St. Lawrence
River.

As we approach midnight, forcing collapses as the favorable
alignment of atmospheric lift shifts east or decays. So after the
interval of heavy snow, we will see a gradual decline to light snow.
A backdoor front is still expected to descend out of the north to
northeast, and that will slowly shunt snow back to the south or
southwest during the day. In terms of totals, there's still a large
degree of spread amongst forecast guidance. We could still contend
with some dry air infiltrating from the south on the backside of the
warm front, and outside heavy snow, marginal surface temperatures
will slow accumulations. Seeing convective activity as close as
it is certainly indicates the need for caution in forecast totals.
Snowfall totals have increased some, especially along the St.
Lawrence River, eastern foothills of the Adirondacks, and south-
central Vermont. A widespread 3-7" is still the most likely
outcome, as indicated by the 50th percentile. Where the
favorable alignment of terrain and the initial warm front come
together, those are the areas pushed to the 75th percentile and
where upgrades to warnings have been done. Regardless of our
exact totals, the impacts to the evening commute across the
southern half of Vermont into New York, as well as the potential
utility impacts, due to heavy, wet snow are still of high
confidence. Impacts will overall decrease Saturday with the
light snowfall rates and drier snow.

KEY MESSAGE 2: Heading into next week, a relatively quiet stretch of
weather is expected. High temperatures will generally be in the 20s
to mid 30s as the week progresses, with overnight lows in single
digits and teens most nights. A coastal low looks to develop Sunday
into Monday, but it looks to track well to the southeast with little
to no impacts expected across our forecast area, other than some
possible light snow showers across southern Vermont and increased
cloud cover. Another system looks to arrive towards the middle of
next week, bring more widespread precipitation to the region. At
this time, it looks like most of the precipitation should fall as
snow, but details will need to be fine-tuned as we get closer.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Through 18Z Saturday...Rapidly changeable aviation conditions
anticipated this aftn/evening as band of moderate to heavy snow
lifts across our taf sites. Initially conditions are VFR, but as
precip arrives expect IFR vis with MVFR cigs with some rain/snow
possible at RUT/BTV and MSS. Any mixed precip will quickly
change to all snow by 21/22z with a period of moderate to heavy
snow expected between 22z thru 02z with LIFR/VLIFR conditions
likely. Vis will be between 1/4SM to 1/2SM with cigs ovc008 to
ovc015. Conditions slowly improve to mostly IFR vis after 03z
with gradual improvement to MVFR by 12z Saturday and a mix of
MVFR/VFR by 18z Saturday with light snow ending across our taf
sites.

Outlook...

Saturday Night: VFR. Slight chance SN.
Sunday: VFR. Slight chance SN.
Sunday Night: Mainly VFR, with local MVFR possible. Slight chance
SN.
Monday: Mainly VFR, with local MVFR possible. Slight chance SN.
Monday Night: Mainly MVFR, with areas VFR possible. Slight chance
SN.
Tuesday: Mainly VFR, with local MVFR possible. NO SIG WX.
Tuesday Night: VFR. NO SIG WX.
Wednesday: Mainly MVFR, with areas VFR possible. Chance SN.

&&

.EQUIPMENT...
The KMPV ASOS has suffered a communications failure. The issue
has been diagnosed, but there is currently no estimated time of
return to service. Terminal Aerodrome Forecasts will continue,
but amendments to those forecasts will be suspended.

NOAA Weather Radio station WXM-44, transmitting from Mt.
Ascutney, Vermont, on frequency 162.475 MHz is non- operational
at this time. NWS technicians have diagnosed the problem, but
repairs will likely not be able to occur for quite some time due
to circumstances beyond our control. Therefore, the time of
return to service is currently unknown. The following NOAA
Weather Radio transmitters may be able to provide service during
this outage: WWG 50 from Burke Mtn, VT at 162.425 MHz and WNG
546 from Hanover, NH at 162.525 MHz.

The Colchester Reef meteorological station is out of service.
This site is not serviced by the NWS and there isn't an
estimated return to service at present. Please contact us if you
observe winds significantly deviating from the recreational
forecast.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Storm Warning until 10 AM EST Saturday for VTZ001-008-
     010-018>021.
     Winter Weather Advisory until 10 AM EST Saturday for
     VTZ002>007-009-011-016-017.
NY...Winter Storm Warning until 10 AM EST Saturday for NYZ026-028-
     030-031-034-035.
     Winter Weather Advisory until 10 AM EST Saturday for NYZ027-
     029-087.

&&

WHAT HAS CHANGED...Haynes
DISCUSSION...Kremer/Haynes
AVIATION...Taber
EQUIPMENT...NWS BTV
Hazardous weather outlook, Feb 20, 1:31 PM EST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
131 PM EST Fri Feb 20 2026

NYZ027-029-087-VTZ002>007-009-011-016-017-211845-
Northern Franklin-Southeastern St. Lawrence-
Southwestern St. Lawrence-Western Franklin-Orleans-Essex-
Western Chittenden-Lamoille-Caledonia-Western Addison-
Western Rutland-Eastern Franklin-Eastern Chittenden-
131 PM EST Fri Feb 20 2026

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST SATURDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-028-030-031-034-035-VTZ001-008-010-018>021-211845-
Northern St. Lawrence-Eastern Clinton-Southern Franklin-
Western Clinton-Western Essex-Eastern Essex-Grand Isle-Washington-
Orange-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
131 PM EST Fri Feb 20 2026

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM EST SATURDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather, 4 winter storm. Local standard time, as filed.

Winter Weather, Eastern Windsor County

When
February 20, 2:00 PM EST to February 21, 12:00 AM EST
Where
Eastern Windsor County forecast zone
Reported by
CoCoRaHS
Coordinates
43.580, -72.586 (the zone’s center; the record gives no point)

Snowfall across the region was 4 to 6 inches.

Winter Weather, Western Rutland

When
February 20, 2:00 PM EST to February 21, 12:00 AM EST
Where
Western Rutland forecast zone
Reported by
CoCoRaHS
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Snowfall across the region was 4 to 7 inches.

Winter Storm, Eastern Rutland

When
February 20, 2:00 PM EST to February 21, 12:00 AM EST
Where
Eastern Rutland forecast zone
Reported by
CoCoRaHS
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Snowfall totals across the region were 6 to 9 inches.

Winter Storm, Western Windsor County

When
February 20, 2:00 PM EST to February 21, 12:00 AM EST
Where
Western Windsor County forecast zone
Reported by
CoCoRaHS
Coordinates
43.580, -72.586 (the zone’s center; the record gives no point)

Snowfall totals across the region were 6 to 9 inches.

Winter Storm, Eastern Addison

When
February 20, 3:00 PM EST to February 21, 1:00 AM EST
Where
Eastern Addison forecast zone
Reported by
CoCoRaHS
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Snowfall totals across the region were 6 to 8 inches.

Winter Storm, Orange

When
February 20, 3:00 PM EST to February 21, 1:00 AM EST
Where
Orange forecast zone
Reported by
CoCoRaHS
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Snowfall totals across the region were 6 to 9 inches.

Winter Weather, Eastern Chittenden

When
February 20, 4:00 PM EST to February 21, 2:00 AM EST
Where
Eastern Chittenden forecast zone
Reported by
CoCoRaHS
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Snowfall across the region was 5 to 7 inches.

Winter Weather, Western Chittenden

When
February 20, 4:00 PM EST to February 21, 2:00 AM EST
Where
Western Chittenden forecast zone
Reported by
CoCoRaHS
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Snowfall across the region was 5 to 7 inches.

Winter Weather, Western Addison

When
February 20, 4:00 PM EST to February 21, 2:00 AM EST
Where
Western Addison forecast zone
Reported by
CoCoRaHS
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Snowfall across the region was 5 to 7 inches.

Winter Weather, Lamoille

When
February 20, 4:00 PM EST to February 21, 2:00 AM EST
Where
Lamoille forecast zone
Reported by
CoCoRaHS
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Snowfall across the region was 5 to 8 inches.

Winter Weather, Washington

When
February 20, 4:00 PM EST to February 21, 2:00 AM EST
Where
Washington forecast zone
Reported by
CoCoRaHS
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Snowfall across the region was 5 to 8 inches.

Winter Weather, Caledonia

When
February 20, 5:00 PM EST to February 21, 2:00 AM EST
Where
Caledonia forecast zone
Reported by
CoCoRaHS
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Snowfall across the region was 5 to 7 inches.

Winter Weather, Essex

When
February 20, 5:00 PM EST to February 21, 2:00 AM EST
Where
Essex forecast zone
Reported by
CoCoRaHS
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Snowfall across the region was 4 to 6 inches.

Winter Weather, Orleans

When
February 20, 5:00 PM EST to February 21, 2:00 AM EST
Where
Orleans forecast zone
Reported by
CoCoRaHS
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Snowfall across the region was 4 to 6 inches.

Winter Weather, Eastern Franklin

When
February 20, 5:00 PM EST to February 21, 2:00 AM EST
Where
Eastern Franklin forecast zone
Reported by
CoCoRaHS
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Snowfall across the region was 4 to 6 inches.

Winter Weather, Western Franklin

When
February 20, 5:00 PM EST to February 21, 2:00 AM EST
Where
Western Franklin forecast zone
Reported by
CoCoRaHS
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Snowfall across the region was 4 to 6 inches.

Winter Weather, Grand Isle

When
February 20, 5:00 PM EST to February 21, 2:00 AM EST
Where
Grand Isle forecast zone
Reported by
CoCoRaHS
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Snowfall across the region was 4 to 6 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2026Every state in 2026This day in weather historyWarnings in Vermont, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1308324, 1308325, 1308328, 1308329, 1308327, 1308330, 1308322, 1308323, 1308332, 1308334, 1322563, 1308317, 1308318, 1308319, 1308320, 1308333, 1322564.